International Journal of Trichology International Journal of Trichology
 Print this page Email this page Small font sizeDefault font sizeIncrease font size
 
 
  Home | About IJT | Editorial board | Search | Ahead of print | Current Issue | Archives | Instructions | Online submission | Subscribe | Advertise | Contact us | Login   
 


 
 Table of Contents  
CASE REPORT
Year : 2020  |  Volume : 12  |  Issue : 3  |  Page : 129-131  

Scanning electron microscopy of subclinical gefitinib-induced hair changes


1 Department of Dermatology, Catholic and Federal University of Pelotas; Post-Graduation Program in Health Sciences, Catholic University of Pelotas, Rio Grande, Brazil
2 Post-Graduation Program in Health Sciences, Catholic University of Pelotas, Rio Grande, Brazil
3 Dermatology League, Federal University of Pelotas, Rio Grande, Brazil
4 Electron Microscopy Center, Federal University of Rio Grande, Rio Grande, Brazil
5 Center for Oncology - Ceron, Pelotas, Brazil

Date of Submission03-May-2020
Date of Decision17-Jul-2020
Date of Acceptance21-Jul-2020
Date of Web Publication14-Aug-2020

Correspondence Address:
Dr. Hiram Larangeira de Almeida
Rua Gonçalves Chaves 373, Pelotas
Brazil
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/ijt.ijt_69_20

Rights and Permissions
   Abstract 


Oral inhibitors of epidermal growth factor receptor may have a wide range of cutaneous manifestations. Hair manifestations are observed in 10%–20% of the patients. At the ultrastructural level erlotinib-induced hair changes were already described as acquired pili torti et canaliculi. We examined a 78-year-old female patient, with lung carcinoma, taking gefitinib for 15 months. The treatment has no side effects with good tolerance and tumor response. Although the patient had not observed any change on the hairs under the therapy, some specimens were obtained to be examined in natura with scanning electron microscopy. Under low magnification incipient grooving was observed on the hair surface, tortions or angulations of the hair shaft were not found. With higher magnifications the surface grooving was even more evident. Our findings show that gefitinib may cause subclinical hair changes, similar to those described at the ultrastructural level with erlotinib.

Keywords: Gefitinib, hair involvement, scanning electron microscopy


How to cite this article:
de Almeida HL, Sartori DS, de Almeida AL, Ruas CP, Zerwes G. Scanning electron microscopy of subclinical gefitinib-induced hair changes. Int J Trichol 2020;12:129-31

How to cite this URL:
de Almeida HL, Sartori DS, de Almeida AL, Ruas CP, Zerwes G. Scanning electron microscopy of subclinical gefitinib-induced hair changes. Int J Trichol [serial online] 2020 [cited 2020 Sep 30];12:129-31. Available from: http://www.ijtrichology.com/text.asp?2020/12/3/129/292103




   Introduction Top


Oral inhibitors of epidermal growth factor receptor (EGFR), such as erlotinib and gefitinib, are used in the treatment of solid tumors, including non-small cell lung cancer. EGFR may be overexpressed in some neoplasms and plays also a role in skin cells proliferation.

Their cutaneous toxicity is well-known with a wide range of manifestations, that may occur in 15% of the patients,[1],[2] the most common are acneiform eruptions,[3] but xerosis, paronychia, and involvement of hair and nails are described.

At the ultrastructural level, erlotinib-induced hair changes are acquired pili torti et canaliculi,[4] these alterations in the hair shaft may modify the hair type from straight to curly hair.

There are no reports of scanning electron microscopy of hair manifestations under gefitinib therapy.


   Case Report Top


We examined a 78-year-old female patient, with lung carcinoma, taking gefitinib for 15 months. The treatment has no side effects with good tolerance and tumor response. Although the patient had not observed any change on the hairs under the therapy, some scalp hairs were obtained to be examined in natura with scanning electron microscopy.

Under low magnification, incipient grooving was observed on the hair surface of all examined specimens [Figure 1], tortions or angulations of the hair shaft were not found. With higher magnifications, the surface grooving was even more evident [Figure 2] with irregular distribution of the hair cuticula.
Figure 1: Incipient grooving in the hair surface (a and b: ×330, c: ×370)

Click here to view
Figure 2: Higher magnification with detail of the grooving (×750)

Click here to view



   Discussion Top


Hair changes are already described with gefitinib, which may be thinner and curly.[5] Our findings show that gefitinib may cause subclinical hair changes, similar to those described at the ultrastructural level with erlotinib,[4] in the reported case of erlotinib tortions and angulations were found, which could contribute to the clinical manifestation, modifying the hair type.[4]

These kind of treatment with oral inhibitors (erlotinib and gefitinib) and monoclonal antibodies (cetuximab), targeting the EGFR, may cause xerosis and acneiform eruptions in up to 80% of the patients.[6] Acneiform lesions occur normally in the 2nd week of treatment and respond to classical acne treatment, such as topical and oral antibiotics,[7] another common side effect seen in one third of the patients is periungual pyogenic granulomas.[7] Rare purpuric manifestations are also described, with a later onset, 3.5 months after therapy initiation.[8]

Scalp hair and eyelashes manifestations are observed in 10%–20% of the patients.[3] The scalp hair may become rough on palpation and curly.[4],[5] Eyelashes may lose their normal curvature and became longer, the association of eyelashes' trichomegaly with poliosis was also reported.[9]

Second- and third-generation oral EGFR inhibitors (afatinib, dacomitinib, and osimertinib) and new monoclonal antibodies (panitumumab and zalutumumab) are emerging therapies,[10] that may be also associated with skin changes, dermatologists should be also aware of the possibility of hair shaft modifications under this kind of therapy.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
   References Top

1.
Huang J, Meng L, Yang B, Sun S, Luo Z, Chen H. Safety profile of epidermal growth factor receptor tyrosine kinase inhibitors: A disproportionality analysis of fda adverse event reporting system. Sci Rep 2020;16:4803.  Back to cited text no. 1
    
2.
Madke B, Gole P, Kumar P, Khopkar U. Dermatological side effects of epidermal growth factor receptor inhibitors: 'PRIDE' complex. Indian J Dermatol 2014;59:271-4.  Back to cited text no. 2
[PUBMED]  [Full text]  
3.
Saraswat N, Sood A, Kumar D, Verma R, Sushil K. Clinical profile of cutaneous adverse effects of epidermal growth factor receptor inhibitors: A prospective observational study of 76 cases. Indian Dermatol Online J 2019;10:251-5.  Back to cited text no. 3
[PUBMED]  [Full text]  
4.
de Almeida HL Jr., Sartori DS, Deves RP, Cruz OM. Scanning electron microscopy of erlotinib-induced hair changes: Pili Torti et Canaliculi. Int J Trichology 2019;11:238-240.  Back to cited text no. 4
    
5.
Zheng S, Pan YL, Wang JL, Huang KE, Liu JH, Wang J, et al. Gefitinib-induced hair alterations. BMJ Case Rep 2009;2009:bcr0920080878.  Back to cited text no. 5
    
6.
Chularojanamontri L, Tuchinda P, Likitwattananurak C, Pongparit K, Rujitharanawong C, Ithimakin S, et al. Cutaneous toxicities of epidermal growth factor receptor inhibitors: A prospective study in 60 Asian patients. Asian Pac J Allergy Immunol. 2019;37:12-18.  Back to cited text no. 6
    
7.
Santiago F, Gonçalo M, Reis JP, Figueiredo A. Adverse cutaneous reactions to epidermal growth factor receptor inhibitors: A study of 14 patients. An Bras Dermatol 2011;86:483-90.  Back to cited text no. 7
    
8.
Cho YT, Chen KL, Sheen YS, Yang CW, Liau JY, Cheng YP, et al. Purpuric drug eruptions caused by epidermal growth factor receptor inhibitors for non-small cell lung cancer: A clinicopathologic study of 32 cases. JAMA Dermatol 2017;153:906-10.  Back to cited text no. 8
    
9.
Rodriguez NA, Ascaso FJ. Trichomegaly and poliosis of the eyelashes during cetuximab treatment of metastatic colorectal cancer. J Clin Oncol 2011;29:e532-e533.  Back to cited text no. 9
    
10.
Takeda M, Nakagawa K. First- and second-generation EGFR-TKIs are all replaced to osimertinib in chemo-naive EGFR mutation-positive non-small cell lung cancer? Int J Mol Sci 2019;20:146.  Back to cited text no. 10
    


    Figures

  [Figure 1], [Figure 2]



 

Top
 
 
  Search
 
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this article
    Abstract
   Introduction
   Case Report
   Discussion
    References
    Article Figures

 Article Access Statistics
    Viewed98    
    Printed7    
    Emailed0    
    PDF Downloaded4    
    Comments [Add]    

Recommend this journal